Heparin Administration Errors - Use of Incorrect Concentrations
February 12, 2007
The FDA and Baxter are warning healthcare providers of potentially fatal medication errors with heparin products of different concentrations: 10 units/mL and 10,000 units/mL. Confusion between two Baxter heparin products resulted in three infant deaths when the incorrect concentration was administered. The products involved were Baxter’s Heparin Sodium Injection 10,000 units/mL and HEP-LOCK U/P 10 units/mL. Both vials are the same size and have similar blue-colored labels and white lettering. However, the cap colors on the vials are different.
Suggestions to prevent potential administration errors include the following:
- Encourage staff to read drug labels prior to administering the drug
- Never rely on color alone to differentiate products
- Store the vials in separate areas of the refrigerator.
- Verify current inventory to ensure there are no stocking mixups
The following links provide additional information:
- MedWatch Safety Alert:
- Letter From Baxter (includes color photograph comparison):
February 12, 2007; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.